Monitoring Common and Uncommon Adverse Events of Adjuvant and Co-Analgesics

LAS VEGAS, NVAt PAINWeek 2012, Christopher M. Herndon, PharmD, BCPS, CPE, presented different management and monitoring parameters of adverse events in non-opioid adjuvant and co-analgesics. Dr. Herndon specifically covered four major drug classes, discussing their common and uncommon adverse effects: non-steroidal anti-inflammatory drugs (NSAIDs), acetaminophen (APAP), antidepressants, and anticonvulsants.

Regarding NSAIDs, the general rule of thumb is that the lack of efficacy of one NSAID does not constitute eliminating the rest of them. Dr. Herndon stressed the importance of trying another chemical class if one agent fails. He noted that the non-acetylated salicylates (e.g., diflunisal, choline magnesium trisalicylate, salsalate) are often overlooked when choosing treatment. The number-one cause of drug-related hospitalization is NSAID-induced bleeding, which is known to be COX-1 isoform mediated. Common practice shows that if a patient has a gastrointestinal (GI) bleed but needs NSAID therapy, the doctor should start the patient on a COX-2 selective inhibitor. However, recent studies suggest that blocking COX-2 isoform reduces the induction of lipoxin, the body's most significant chemical in repair and healing. Dr. Herndon suggested, “Theoretically, if we inhibit COX-2, this could decrease the body's ability to heal.” He added that more research is needed in this area to prove this correlation.

An up-and-coming treatment option for prevention of upper gastrointestinal bleeding (UGIB) is the combination of ibuprofen, an NSAID, and famotidine, an H2-receptor antagonist (Duexis; Horizon Pharma). Studies have shown that endoscopically, famotidine can decrease risk of upper-intestinal bleed. In addition, no adverse events were seen for famotidine up to 80mg in the two studies, REDUCE-1 and REDUCE-2. It is also known that NSAIDs can increase the risk of renal cell carcinomas, but new studies are starting to show NSAIDs may decrease the risk of other corresponding cancers. The American Heart Association and the American College of Rheumatology both recommend naproxen as the safest NSAID, and both take a neutral stance on the efficacy of ibuprofen.

When it comes to acetaminophen (APAP), rapid development of acute liver failure can be seen in many patients. APAP mostly undergoes glucuronidation, which poses little to no problems in its metabolism. However, when small amounts of APAP undergo the CYP450 pathway, it produces a toxic metabolite called NAPQI. This then undergoes glutathione reduction where it is eliminated. But by blocking glucuronidation or inducing the CYP450 pathway, it results in APAP toxicity because it shunts the metabolic pathways. Dr. Herndon restated the current accepted standards in APAP dosing: 4g/day max for prescription, and 3g/day for over-the-counter (OTC) products containing APAP. One study also showed that combining APAP with opioids significantly increased ALT/AST levels vs. APAP monotherapy.

Tricyclic antidepressants (TCAs) are the most widely used from a pain standpoint. However, there are many adverse reactions associated with TCAs, ranging from cardiovascular risk to anticholinergic and antihistaminergic effects. Amitriptyline exhibited similar adverse effects to that of a Class I antiarrhythmic (e.g., tachycardia, ventricular fibrillation, slowed cardiac conduction). At doses >100mg/day, there were reported cases of cardiac death. The American Psychiatric Association (APA) recommend baseline ECG in those >50 years old. Dr. Herndon also cited a small risk with the bipolar patient “switching” to mania in rare cases.

Another common class of antidepressants are selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs). The big concern with this class is serontin syndrome, which is often manifested in mental status changes, autonomic hyperactivity (e.g., diaphoresis, tachycardia), and neurmoscular changes (usually a predictor of lethal severity). Dr. Herndon stated that it is extremely important to “consider serotonin-active herbals and OTC products such as St. John's Wort” when assessing risk for serotonin syndrome. Other major adverse events associated with this class are hyponatremia, suicidality, cardiac conduction, and increased risk for bleeding. Because these drugs decrease platelet aggregation, they increase the risk of UGIB in combination with an NSAID. There are studies that suggest acid suppression in conjunction with SSRIs and SNRIs may decrease the risk, but more research is warranted.

Lastly, Dr. Herndon discussed how anticonvulsants may cause suicidality in patients. This controversy was investigated by the FDA in 199 clinical trials examining 11 anticonvulsants. Study results showed that suicidal thoughts or behaviors doubled in patients being treated with anticonvulsants. Severe adverse effects that are more established are Stevens-Johnson Syndrome (<10% sloughing of the skin [SJS]) and toxic epidermal necrolysis (>30% sloughing of the skin [TEN]). Dr. Herndon noted that 90% of all the dermatological reactions occur within the first 60 days. One key monitoring element with SJS and TEN is the HLA B*1502 allele in patients of Asian ancestry. It is recommended to not rechallenge with aromatic anticonvulsants in this patient population. In addition, anticonvulsants are known to have neurocognitive effects, where a patient's psychomotor reaction time can be altered. On the other hand, a more uncommon adverse effect is bone disease. Enzyme-inducing bone disease occurs as a result of increased vitamin D catabolism and increased parathyroid hormone. Non-enzyme-inducing bone disease occurs as a result of inhibition of intestinal calcium absorption. Dr. Herndon posed the core question, “Does fracture risk increase in non-epileptic use of anticonvulsants?” General monitoring parameters are bone-mineral density testing, routine calcium, phosphate, and 25-OHD levels. Once again, Dr. Herndon added that more research is needed to further establish this correlation.

Dr. Herndon concluded that in all treatment regimens, being aware of the different types of adverse events and knowing how to manage them is crucial in establishing effective therapy for all patients.